Can You Overdose on Painkillers?
Prescription painkillers are among the chief perpetrators in a war being waged against citizens of the United States. This isn’t typical warfare with guns, tanks, and airplanes in some far-off land. No, the battle facing Americans is on our own turf. But, home-field advantage is nowhere to be seen. Opioids, the archetypal pain-relieving drugs, have the capacity for both healing and devastation.
Illicit versions of opiates pose the greatest danger with no medical benefit. These include fentanyl, carfentanil, and, of course, heroin. Though, despite its notoriety, the death toll attributed to the latter of these is actually down compared to fentanyl. Tens of thousands of fatalities occurred in 2016 because of the big three opioids alone. It takes an infinitesimal amount to overdose and, unfortunately, to pass away from use as well.
Pain pills do not get out of the conversation unscathed — each has a long record of use and abuse. Whether used as intended or intentionally misused, prescription painkillers can lead to deadly consequences.
How Do Painkiller Overdoses Occur?
Individuals may choose to self-medicate — taking more pills than suggested by a physician — believing they have a grip on how to handle their prescription. After all, if someone has been on an opioid for years, it’s easy to see how they may become complacent and underestimate the drugs. Everyone believes they know their bodies the best. This is true, but opioids, as always, can be unpredictable.
Those who take painkillers will attain a tolerance over time. Whenever this occurs, it will require more and more pills to achieve the equivalent amount of pain relief — or the same level of illegal high depending on who is using. This starts a domino effect. What begins as one extra pill quickly becomes two; two becomes three; three becomes five or six, and on and on it goes. As one may expect, more opioids lead to increased instances of overdoses.
Can You Die from Overdosing on Painkillers?
In 2015, 259 souls were lost to prescription painkiller overdoses in Colorado. There are dozens of different opioids that contributed to this figure. Some of the largest pill perpetrators and their lethal doses can be found below.
- Morphine: Historically speaking, this is the opioid that started it all. Its synthesis from the opium plant was the inception of all opioids and opiates that would follow. Most are familiar with the IV version of morphine, but it also comes in a rainbow of pills of various potencies. Experts place a fatal morphine dose at 200 mg depending on one’s prior opioid tolerance.
- Oxycodone: If morphine is the most well-known opioid overall, then oxycodone is certainly the most recognizable opioid pill. Oxycodone is relatively strong; it’s used to manage pain symptoms for cancer patients undergoing chemotherapy. An exact amount is disputed, but several hundred milligrams will put someone in a vicinity of a lethal reaction.
- Percocet: The brand-name drug Percocet is a combination of oxycodone and acetaminophen (Tylenol). The dangerous level of oxycodone is hypothesized above, but Percocet adds an additional element of concern with the liver-affecting acetaminophen. Percocet can have 325 mg of this pain reliever per pill — approximately 7,000 mg is a death sentence.
- Hydrocodone: Around 90 mg of hydrocodone is terminal in a 24-hour period. At 10 mg per pill, it would take only nine doses to reach this low sum.
- Vicodin: Vicodin is to hydrocodone what Percocet is to oxycodone — the addition of acetaminophen is the only worthwhile difference. The quantity of hydrocodone in Vicodin is half of the traditional hydro pills, thus, it would take double the number of tablets to perish from use.
Other opioid amounts include:
- Lortab: 90 mg to overdose
- Demerol: Over 600 mg daily to overdose
- Tramadol: Between 2-8 g to overdose
Note each of the above values — from morphine to tramadol — are estimations only. Because opioids affect everyone differently, the deadly dosages can be much smaller. This is especially true when mixing opioids or adding alcohol to the equation.
How to Tell If You Overdose on Painkillers
There are several indicators of a painkiller overdose. Luckily, most are easily identifiable to an outside observer if they know what to be on the lookout for. Opioids, prescription or otherwise, have three universal symptoms. The opioid overdose triad. In no particular order of emergence or severity the signs include:
- Tiny pupils: an overdose victim’s eyes may not react to light or stimuli of any kind. Many assume that one’s pupils expand in the case of drug use. While this does occur for some substances, an opioid may do the opposite.
- Respiration problems: known as hypoventilation, the lungs will struggle to take a complete breath. A victim may pass out from oxygen deprivation.
- Unconsciousness: coma or comatose states can be the first or final symptom depending on how serious the situation is. It is a positive sign if the victim is awake and communicating. This may not last long. Get them to a medical facility right away.
Beyond the triad, signs of an overdose are as follows:
- Garbled words
- Discolored skin
Painkiller overdoses can be halted in their tracks by administering the drug naloxone. It is vital that the person using said medication positively identify the situation as an opioid overdose. The medicine has no effect on any other painkillers. Once injected, there is a great chance the person will survive this terrifying ordeal. They are sure to face a long road of recovery ahead of them — but being alive to do so is the most important part.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.